ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: SA-PO606

Ifosfamide-Induced Neurotoxicity Treated with CRRT

Session Information

Category: Dialysis

  • 801 Dialysis: Hemodialysis and Frequent Dialysis

Authors

  • Kaur, Avneet, Government Medical College Patiala, Patiala, Punjab, India
  • Merchant, Paul T., Cleveland Clinic, Cleveland, Ohio, United States
  • Ashour, Tarek, Cleveland Clinic, Cleveland, Ohio, United States
Introduction

Ifosfamide is an alkylating chemotherapeutic agent with wide application in treatment of multiple gynecological cancers. Encephalopathy is one of the worrisome complications of ifosfamide therapy occurring in about 10-40% of the patients. We discuss a case of a 63-year-old female who developed ifosfamide-induced encephalopathy after an acute kidney injury (AKI).

Case Description

63 year old female patient with past history of uterine adenocarcinoma. She required multiple lines of chemotherapy, the latest regimen included doxorubicin and ifosfamide. Her clinical course was complicated by obstructive uropathy from the uterine mass and she required bilateral nephrostomy tube insertion. She also had recurrent AKI, severe metabolic acidosis and hypokalemia that was attributed to tubular toxicity from Ifosfamide. Her creatinine partially recovered and remained ~2 mg/dl with eGFR of 27 ml/min. She also had ifosfamide induced neurotoxcity and was successfully treated by IV methylene blue. She was admitted for her 3rd cycle of chemotherapy. On admission, her creatinine was 2.6 mg/dl. Her kidney function initially improved with IV fluids however worsened again and her creatinine peaked at 2.69 mg/dl. Both nephrostomy tubes were patent and kidney ultrasound showed no hydronephrosis. Her hospital course was complicated by altered mental status, CT scan brain showed no acute intracranial findings. She was treated for ifosfamide induced neurotoxicity with IV methylene blue however her mental status worsened, and she was transferred to the ICU. It is also notable that the patient was treated with aprepitant for nausea earlier in her admission and may have contributed to slowed metabolism of ifosfamide and decreased response to methylene blue. She was started on CVVHD given the concern of poor renal clearance of ifosfamide. She received 4 days of CVVHD ,her mental status gradually improved, and the dialysis line was removed.

Discussion

This case illustrates the successful use of CVVHD in a patient with suspected ifosfamide neurotoxicity. An acute kidney injury along with use of aprepitant made the patient more prone to accumulation of toxic metabolites, which was not responsive to methylene blue. With increasing therapeutic options for cancer treatment, the nephrologist's role in handling medication side effects will continue to expand.